Tennessee, 2024

High Wind in Tennessee, January 6, 2024

January 6, 2024 · NWS MRX · 2 events in 2 counties and zones

A strong mountain wave event brings strong non-thunderstorm wind gusts to the East Tennessee mountains and wind prone foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong mountain wave event brings strong non-thunderstorm wind gusts to the East Tennessee mountains and wind prone foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 6, 3:37 AM EST, 53 minutes earlier.

Area forecast discussion, Jan 6, 3:37 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
337 AM EST Sat Jan 6 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 317 AM EST Sat Jan 6 2024

Key Messages:

1. Ongoing mountain wave event with strong wind gusts will diminish
later this morning as the jet of winds aloft exit out of the area.
See High Wind Warning for additional details.

2. First round of showers will exit the region this afternoon, then
a second round of scattered light showers will develop later
tonight.

3. Wintry mix leading to possibly light snow accumulations in the
mountains overnight late tonight.

Discussion:

Shortwave trough aloft coupled with a 45 to 50 knot LLJ is powering
through the region this morning. With the surface low being stuck on
the Gulf coast, strong advection and isentropic ascent is pulling in
moisture and fueling the showers for today. QPF wise most places
should see around a half inch, maybe more, except in the downslope
areas of the East Tennessee foothills, where lesser amounts will be
seen as evidenced by the radar at times this morning. The ongoing
mountain wave event will subside later today, with HREF showing
sub advisory wind gusts by 15Z or shortly thereafter. So far the
high wind warning seems to be verifying nicely, with Cove Mountain
reporting a 60 mph gust at 2 AM. Winds should be at or near peak
this morning before beginning the general calming down as the low
level jet and overall system continues into the Mid Atlantic.

Temperatures overnight into this morning started out warmer than
expected but have since fallen in line with the forecast. SPC
mesoanalysis depicts surface wetbulb 0C line just north of our
southwestern VA counties, so not expecting any issues early this
morning with any ice or snow accumulations beyond isolated light
snow in terrain. With warming thermal profiles, rain should continue
to dominate the p-type and the NBM brings any subfreezing
temperatures back above before daybreak. Beyond this morning the
remainder of the day will be fairly seasonable for January, and the
showers will exit this afternoon and give a temporary break.

Heading into tonight, CAMs and global models show a second shortwave
entering Tennessee, with a neat 150 knot jet accompanying it at 250
mb. Down closer to the surface 850 flow will gradually increase to a
westerly 25 to 30 knots and light scattered showers will develop
heading through Saturday night. In the East Tennessee mountains
where temperatures will cool to below freezing, this will take the
form of snow showers in this upslope regime and light snow
accumulations will be possible.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 317 AM EST Sat Jan 6 2024

Key Messages:

1. Light rain and snow showers linger into Sunday associated with a
weak upper level trough.

2. A strong low pressure system will affect the area Monday night
and Tuesday, with mountain wave wind enhancement expected on the
front end and a possible changeover to snow as the system exits
Tuesday night/Wednesday.

Discussion:

Not much has changed in the forecast reasoning for the long term
period. A low amplitude trough will be crossing the area at the
start of the period, which will create some steep lapse rates from
near the surface to around 750 mb. Scattered to numerous showers
will be the result, mostly light, with the best coverage north of I-
40. The higher terrain areas north of I-40, the TN mountains, and SW
VA will have low level temps cold enough to support snow or a
rain/snow mix. The lack of synoptic QG forcing and a westerly flow
on Sunday will keep any snow accumulations light, around or less
than 1 inch.

An amplifying pattern will develop on Monday, with a ridge over the
eastern Conus and an intensifying closed over in the lee of the
southern Rockies. This low will bring impactful weather to our area
from Monday night through Wednesday morning. The primary impact with
this system will be high winds in the mountains. The low position
late Monday night near the MO Bootheel and the strong ridge just off
the East Coast will create a tight pressure gradient across the
Appalachians, and the models are showing a very strong LLJ (70-80
kt in the NAM), an ideal setup for mountain wave enhancement.

Another impact with this system may be the heavy rain potential. PW
values in the NAM are in the 90th percentile, with strong QG forcing
in association with the upper/lower jet dynamics, and high moisture
flux from the Gulf. QPF amounts between 1-2 inches will be forecast
for the area, with the southern sections on the higher end of that
range. Much of this could fall in a 12-hour window between 06Z and
18Z Tuesday, when the models show the best QG forcing over the area.
Elevated thunderstorms will be possible in southern sections with
the strong dynamics and shear, although the best instability will
remain to our south. Moisture wrapping around the deep closed low
will bring a chance of snow showers on Tuesday night, mainly for
higher elevations and SW VA. Accumulations do not look to be
significant at this time.

An active weather pattern continues through the week as another
closed low is expected to follow a similar track to the earlier
system, with precip affecting our area in the Friday/Saturday time
frame. Details are uncertain this far out, but the current track and
intensity of this system suggest another high wind event will be
possible in the mountains.

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM EST Sat Jan 6 2024

Initial band of rain moving across the valley will yield to more
scattered showers until overall system clears out later today.
Conditions will continue to deteriorate overnight, with MVFR CIGs
likely to persist through the period at TYS and TRI, IFR possible
but lower confidence. Conditions will be slow to improve in the
afternoon. Additionally, expect low level wind shear in the 35 to
40 knot range near 2000 feet until mid morning as axis of strong
winds aloft shift by concurrent with rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  39  48  30 /  80  30   0   0
Knoxville McGhee Tyson Airport, TN  49  38  45  29 / 100  50  20   0
Oak Ridge, TN                       48  37  45  28 / 100  40  20   0
Tri Cities Airport, TN              47  37  41  27 / 100  50  50   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 10 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...Wellington
LONG TERM....DGS
AVIATION...Wellington
Hazardous weather outlook, Jan 6, 3:21 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
321 AM EST Sat Jan 6 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
321 AM EST Sat Jan 6 2024 /221 AM CST Sat Jan 6 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

The bulk of the rain today will exit the area this afternoon.
Additional light showers may develop overnight into Sunday
morning. These light showers may bring light snow accumulations
to the highest elevations of the East Tennessee Mountains late
tonight.

Strong gusty winds are ongoing this morning and will diminish
later today. See the high wind warning for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong low presure system will move across the Tennessee Valley
early next week. Conditions appear favorable for a mountain wave
event that will produce very high winds across the mountains and
foothills of East Tennessee Monday night and Tuesday. Heavy
rainfall is also expected at times with this system from Monday
night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northwest Greene

When
January 6, 4:30 AM EST
Where
Northwest Greene forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A 80 mph wind gust was measured at the Camp Creek NOAA ATDD weather station.

High Wind, Sevier/Smoky Mountains

When
January 6, 5:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 71 mph wind gust was measured at the Cove Mountain Fire Tower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154590, 1154589.